Hail, Lemhi
- When
- August 31, 2:03 PM MST to 2:14 PM MST
- Where
- Lemhi County, 3 mi W of Salmon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.170, -113.962
A trained spotter reported 0.75 inch hail from a thunderstorm.
An upper level trough pushed through North Central Idaho on the afternoon and evening of 08/31/2008. Thunderstorms formed along the frontal boundary that produced severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
An upper level trough pushed through North Central Idaho on the afternoon and evening of 08/31/2008. Thunderstorms formed along the frontal boundary that produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 31, 8:22 AM MST, 5 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 922 AM MDT SUN AUG 31 2008 .UPDATE...UPDATED CLOUDS/PRECIPITATION AND WEATHER FOR TODAY. && .DISCUSSION...A DIGGING UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST WILL MAINTAIN A MOIST SOUTHWESTERLY FLOW OVER MUUCH OF NORTH- CENTRAL IDAHO AND WESTERN MONTANA TODAY. THE BAND OF CONVECTION DRAPED OVER WEST-CENTRAL MONTANA LAST NIGHT WAS BEGINNING TO MOVE SLOWLY EAST THIS MORNING. STRONG UPPER-LEVEL DYNAMICS ARE ASSOCIATED WITH THIS BAND AND THUNDERSTORMS CAN STILL BE EXPECTED WITH THIS FEATURE TODAY. A SECONDARY AREA OF ENHANCED INSTABILITY IS EXPECTED TO DEVELOP NEAR THE CANADIAN BORDER IN NORTHWEST MONTANA THIS AFTERNOON. THUS...HAVE ADDED ISOLATED THUNDERSTORMS THERE AS WELL. IN CONTRAST...WESTERN PORTIONS OF IDAHO AND CLEARWATER COUNTIES (IN NORTH-CENTRAL IDAHO) WILL BE RELATIVELY DRY AS MUCH OF THE ACTIVE WEATHER WILL REMAIN EAST OF THIS AREA. TODAYS HIGH TEMPERATURES MAY NEED TO BE RE-EVALUATED AS CURRENT TEMPERATURES IN SOME AREAS ARE ALREADY WITHIN A FEW DEGREES OF EXPECTED HIGHS. ANY POTENTIAL UPDATE WOULD LIKELY WARM TEMPERATURES A FEW DEGREES. && .AVIATION...FOCUS OF STEADY RAIN...LOWERED CEILINGS WITH EMBEDDED THUNDERSTORMS WILL BE EXPERIENCED BETWEEN KMSO...KBTM AND KSMN TERMINALS THROUGH TODAY. TO THE NORTH...SCATTERED SHOWERS WILL DEVELOP LATER THIS AFTERNOON. TONIGHT...PRECIPITATION EXPANDS WITH LOCALLY HEAVY DOWN POURS POSSIBLE AT KBTM AND KSMN WITH KGPI REMAINING MAINLY DRY WITH HIGHER CEILINGS. MOUNTAIN OBSCURATIONS WILL BE EXPERIENCED AREA WIDE TODAY THROUGH MONDAY. && .PREV DISCUSSION... /ISSUED 343 AM MDT SUN AUG 31 2008/ DISCUSSION...UPPER LEVEL TROUGH OF LOW PRESSURE HAS MOVED INTO THE PACIFIC NORTHWEST WITH THE ASSOCIATED COLD FRONT ALOFT DRAPED OVER WEST CENTRAL MT AND THE SOUTHERN CLEARWATER MOUNTAINS. HEAVY DOWN POURS WITH EMBEDDED THUNDERSTORMS ARE OCCURRING ALONG THIS BOUNDARY WHICH WILL MOVE LITTLE TODAY. NORTHWEST MT WHICH IS VOID OF SHOWER ACTIVITY THIS MORNING WILL BEGIN TO SEE SCATTERED SHOWERS THIS AFTERNOON AS THE AIRMASS COOLS AND DESTABILIZES. A CLAP OF THUNDER IS POSSIBLE IN THE NORTHWEST CORNER OF LINCOLN COUNTY...WITH THUNDERSTORMS NEAR THE FRONTAL BOUNDARY SAGGING SOUTH OVER SOUTHWEST MT AND LEMHI COUNTY BY AFTERNOON. TONIGHT THE UPPER LEVEL TROUGH WILL DIG SOUTH TOWARDS SOUTHERN IDAHO AND BE ELONGATED OVER WESTERN MT AND ID. COOLER AIR WILL BEGIN TO FILTER OVER THE CONTINENTAL DIVIDE AND SNOW LEVELS WILL LOWER BETWEEN 5000 AND 6000 FEET. AS THE WINDS SHIFT TO THE NORTHEAST IN NORTHWEST MT...SOME DOWNSLOPE EFFECTS WILL BE SEEN IN NORTHWEST MT AND THE PRECIPITATION WILL BE MORE FOCUSED RIGHT ALONG THE DIVIDE SOUTHWARD OVER WEST CENTRAL AND SOUTHWEST MT...THE SOUTHERN CLEARWATER MOUNTAINS AND LEMHI COUNTY. MODERATE TO LOCALLY HEAVY RAIN WITH SNOW OVER THE HIGHER PEAKS WILL BE EXPERIENCED LATE TONIGHT INTO EARLY MONDAY. SNOW ACCUMULATIONS OF UP TO 4 INCHES ABOVE 5500 FEET MAY BE SEEN OVER THE MOUNTAINS NEAR THE DIVIDE THROUGH MONDAY. BY MONDAY AFTERNOON... THE TROUGH SWINGS THROUGH WESTERN MT AND TO JUST EAST OF THE DIVIDE BY EVENING. STEADY PRECIPITATION OVER THE AFOREMENTIONED AREAS WILL TURN SHOWERY WITH ISOLATED THUNDERSTORMS POSSIBLE ALONG THE ID AND MT BORDER. MONDAY NIGHT THE TROUGH IS MOVING OFF TO THE EAST...STILL WILL HAVE SOME SHOWERS HANGING ON...ESPECIALLY ALONG THE CONTINENTAL DIVIDE. THE REST OF THE EXTENDED FORECAST LOOKS TO REMAIN UNSETTLED WITH A NORTHWEST FLOW OVER THE REGION...AND WEAK DISTURBANCES MOVING ACROSS THE AREA IN THIS FLOW. AVIATION...FOCUS OF STEADY RAIN...LOWERED CEILINGS WITH EMBEDDED THUNDERSTORMS WILL BE EXPERIENCED BETWEEN KMSO...KBTM AND KSMN TERMINALS THROUGH TODAY. TO THE NORTH...SCATTERED SHOWERS WILL DEVELOP LATER THIS AFTERNOON. TONIGHT...PRECIPITATION EXPANDS WITH LOCALLY HEAVY DOWN POURS POSSIBLE AT KMSO...KBTM AND KSMN WITH KGPI REMAINING MAINLY DRY WITH HIGHER CEILINGS. MOUNTAIN OBSCURATIONS WILL BE EXPERIENCED AREA WIDE TODAY THROUGH MONDAY. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...MSJ LONG TERM....KOLATA AVIATION...DE ROSA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 431 AM MDT SUN AUG 31 2008 IDZ006-010-MTZ002-006-007-043-312300- SOUTHERN CLEARWATER MOUNTAINS-EASTERN LEMHI COUNTY- WEST GLACIER REGION-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 431 AM MDT SUN AUG 31 2008 /331 AM PDT SUN AUG 31 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING TROUGH OF LOW PRESSURE WILL ENHANCE RAIN SHOWERS ALONG THE CONTINENTAL DIVIDE AND OVER HIGHER TERRAIN. HEAVY DOWN POURS MAY OCCUR AT TIMES. ISOLATED THUNDERSTORMS WILL OCCUR OVER SOUTHWEST MONTANA AND LEMHI COUNTY. LOCALLY HEAVY RAIN AND SMALL HAIL MAY ACCOMPANY STORMS TODAY INTO THE EVENING HOURS. COLDER AIR WILL MOVE OVER THE AREA TONIGHT AS THE LOW PRESSURE SYSTEM MOVES OVER IDAHO AND WESTERN MONTANA. SNOW LEVELS WILL BEGIN TO LOWER BETWEEN 5500 AND 6500 FEET WITH LIGHT SNOW ACCUMULATIONS DEVELOPING OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE LOW PRESSURE SYSTEM WILL MOVE OVER IDAHO AND WESTERN MONTANA MONDAY WITH SNOW LEVELS HOVERING BETWEEN 5500 TO 6500 FEET MONDAY MORNING. LIGHT TO MODERATE SNOW AMOUNTS ARE POSSIBLE OVER HIGHER TERRAIN. TRAVELERS PLANNING TO USE LOGAN PASS AND OTHER HIGHER PASSES OF THE REGION SHOULD BE PREPARED FOR POSSIBLE WINTRY DRIVING CONDITIONS. BACK-COUNTRY HIKERS SHOULD ALSO BE PREPARED FOR MUCH COLDER CONDITIONS WITH TERRAIN OBSCURATIONS...SNOW AND COLD RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
233 PM MDT SUN AUG 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 5 SW BUTTE 45.95N 112.60W
08/31/2008 E0.75 INCH SILVER BOW MT TRAINED SPOTTER
SPOTTER REPORTED 0.5 TO 0.75 INCH HAIL.
0207 PM HAIL BUTTE 46.00N 112.53W
08/31/2008 E0.75 INCH SILVER BOW MT LAW ENFORCEMENT
POLICE OFFICER REPORTED PENNY SIZED HAIL.
&&
FOSTERThe Missoula radar (KMSX), 208 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
2 hail. Local standard time, as filed.
A trained spotter reported 0.75 inch hail from a thunderstorm.
A trained spotter reported 0.75 inch hail from a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128543, 128541.